Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 406, NWS Norman, OK

July 25, 2012Harper County, Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 25, 2012, 5:48 PM CDT for Harper County, Woods County, Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2012, 5:48 PM CDT (22:48 UTC)
Expired
Jul 25, 2012, 6:30 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Harper County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 90 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:05 PM CDTTSTM WND GST 5816 Nne Freedom, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS54 KOUN 252248
SVROUN
OKC059-151-252330-
/O.NEW.KOUN.SV.W.0406.120725T2248Z-120725T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN NORTHWEST OKLAHOMA...
  NORTHERN WOODS COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 630 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTHWEST OF BUFFALO TO ROSSTON...MOVING
  NORTHEAST AT 15 MPH. OTHER STORMS CAPABLE OF PRODUCING WINDS OVER
  65 MPH ARE LOCATED IN NORTHERN WOODS COUNTY NORTH AND NORTHWEST OF
  ALVA.

* LOCATIONS IMPACTED INCLUDE...
  ALVA...BUFFALO...LAVERNE...ROSSTON...CAPRON...
  SELMAN AND CAMP HOUSTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3700 9858 3699 9855 3672 9855 3679 9917
      3679 9927 3680 9929 3678 9929 3663 10001
      3700 10000
TIME...MOT...LOC 2243Z 227DEG 14KT 3692 9979 3683 9987 

$$

..SPEG.
2 follow-up statements
888 
WWUS54 KOUN 252322
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT WED JUL 25 2012

OKC059-151-252330-
/O.CON.KOUN.SV.W.0406.000000T0000Z-120725T2330Z/
HARPER OK-WOODS OK-
622 PM CDT WED JUL 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
CDT FOR HARPER AND NORTHWESTERN WOODS COUNTIES...

AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF BUFFALO TO 7 MILES WEST OF
LAVERNE...MOVING NORTHEAST AT 25 MPH. OTHER STRONG TO SEVERE 
THUNDERSTORMS WERE LOCATED IN NORTH CENTRAL WOODS COUNTY OT THE 
NORTHWEST OF ALVA.

LOCATIONS IMPACTED INCLUDE...
ALVA...BUFFALO...LAVERNE...ROSSTON...CAPRON...SELMAN AND CAMP
HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3700 9858 3699 9855 3672 9855 3679 9917
      3679 9927 3679 9929 3678 9929 3663 10001
      3700 10000
TIME...MOT...LOC 2315Z 235DEG 23KT 3692 9971 3671 10003 

$$

..SPEG.
448 
WWUS54 KOUN 252333
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT WED JUL 25 2012

OKC059-151-252340-
/O.EXP.KOUN.SV.W.0406.000000T0000Z-120725T2330Z/
HARPER OK-WOODS OK-
630 PM CDT WED JUL 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR HARPER AND NORTHERN WOODS 
COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAD WEAKENED...AND 
LIKELY NOT PRODUCING SEVERE WINDS AT THIS TIME. HOWEVER... STRONG 
STORMS REMAIN OVER THE AREA AND STRONG.. DAMAGING WINDS WINDS MAY 
REDEVELOP QUICKLY SO RESIDENTS ARE URGED TO REMAIN ALERT.

LAT...LON 3700 9858 3699 9855 3672 9855 3679 9917
      3679 9927 3679 9929 3678 9929 3663 10001
      3700 10000
TIME...MOT...LOC 2330Z 227DEG 14KT 3692 9971 3671 10003 

$$

..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:59 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 25, 2:59 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT WED JUL 25 2012

.DISCUSSION...
A WEAK UPPER WAVE WILL CONTINUE TO TRANSLATE NEWD ACROSS THE
TX/OK PANHANDLES AS A BROAD TROUGH DEVELOPS OVER THE CENTRAL AND
SOUTHERN PLAINS. AS THIS FRONT PROGRESSES EASTWARD...COLD FRONT
NOW LOCATED ACROSS THE FAR WRN OK PANHANDLE WILL BE NUDGED TOWARD
NORTHERN AND WESTERN OKLAHOMA. THIS FRONT WILL LIKELY REACH FAR
NORTHWEST OKLAHOMA LATE TONIGHT. THIS WILL INCREASE SHOWER AND
THUNDERSTORMS CHANCES THIS EVENING AND OVERNIGHT...ESPECIALLY
ACROSS NORTHWEST OKLAHOMA.

THE FRONT WILL SLOWLY SHIFT SOUTHWARD THROUGH TOMORROW...AIDED BY
THUNDERSTORM OUTFLOWS...AND STALL NEAR THE I-44 CORRIDOR. AMPLE
MOISTURE AND LIFT ALONG THE FRONT WILL YIELD WIDESPREAD SHOWERS
AND STORMS ACROSS MUCH OF THE FA. GUIDANCE IS IN VERY GOOD
AGREEMENT WITH THIS SCENARIO AND HAVE INTRODUCED LIKELY POPS FOR
TOMORROW EVENING/OVERNIGHT. DESPITE RELATIVELY HIGH CONFIDENCE IN
STORM COVERAGE...RAINFALL TOTALS ARE LESS CERTAIN. MOST AREAS WILL
PICK UP A QUARTER TO A HALF INCH THROUGH FRIDAY...WITH ISOLATED
AREAS SEEING UP TO AN INCH OF TOTAL RAIN. COMBINATION OF CLOUD
COVER AND INCREASED RAIN CHANCES WILL LOWER MAX TEMPERATURES A BIT
TOMORROW AND FRIDAY ACROSS PARTS OF THE AREA...BUT TRIPLE DIGITS
WILL STILL BE LIKELY IN SOME AREAS.

EXPECT RAIN CHANCES TO DWINDLE INTO SATURDAY AS THE FRONT WEAKENS
AND A DOMINANT RIDGE OF HIGH PRESSURE SETTLES INTO THE SOUTHERN
PLAINS. THIS WILL BE ACCOMPANIED BY ANOTHER PERIOD OF EXTREME HEAT
GOING INTO NEXT WEEK. EXPECT TRIPLE DIGITS TO RETURN TO THE ENTIRE
AREA BY SATURDAY AND CONTINUE INTO THE FORESEEABLE FUTURE. HEAT
ADVISORIES WILL LIKELY BE REQUIRED BY SUNDAY/MONDAY AS THIS VERY
HOT AIRMASS GRIPS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  78  96  75  98 /  10  50  50  10
HOBART OK         75 100  74  98 /  20  40  40  10
WICHITA FALLS TX  80 101  76 101 /  10  40  40  30
GAGE OK           72  97  72  98 /  30  30  20  10
PONCA CITY OK     77  97  72 100 /  20  40  20  10
DURANT OK         78  98  78  97 /   0  30  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/84
Hazardous weather outlook, Jul 25, 5:23 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
523 PM CDT WED JUL 25 2012

OKZ004>048-050>052-TXZ083>090-261645-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
523 PM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS PARTS OF
WESTERN NORTH TEXAS...AND NORTHERN AND WESTERN OKLAHOMA...
MAINLY NORTHWEST OF WICHITA FALLS TO LAWTON TO EDMOND TO
STILLWATER LINE.

ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED...
ONE OR TWO SEVERE STORMS WITH DAMAGING WINDS UP TO 65 MPH
ARE POSSIBLE THROUGH 1 AM CDT MAINLY ACROSS NORTHERN AND
WESTERN OKLAHOMA...NORTHWEST OF A HOLLIS TO CLINTON TO ENID
TO PONCA CITY LINE.

DISCUSSION...
A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR THE KANSAS
AND OKLAHOMA STATE LINE AS WELL AS ACROSS TEXAS PANHANDLE IN A
HOT WEAKLY CAPPED UNSTABLE ENVIRONMENT NEAR A WEAK MID/UPPER
TROUGH OF LOW PRESSURE. THESE STORMS WILL GENERALLY MOVE EAST OR
NORTHEAST...BUT NEW STORM DEVELOPMENT WILL LIKELY SHIFT SOUTH
DURING THE EVENING HOURS. STORMS WILL GENERALLY WEAKEN AFTER
SUNSET WITH THE LOSS OF DAYTIME HEATING.

ORGANIZED SEVERE STORMS ARE NOT EXPECTED THROUGH TONIGHT DUE TO
FAIRLY WEAK WIND SHEAR...HOWEVER A FEW STORMS MAY PRODUCE DAMAGING
WIND GUSTS UP TO 65 MPH AND LOCALLY HEAVY DOWNPOURS CAPABLE OF
PRODUCING OVER A QUICK HALF INCH OF RAINFALL. LIGHTNING STRIKES
WITH ANY STORM MAY IGNITE GRASS FIRES DUE TO THE RECENT VERY DRY
AND HOT CONDITIONS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
BREEZY SOUTH WINDS...LOW RELATIVE HUMIDITY...AND HOT TEMPERATURES
WILL RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS AND AGGRAVATE
ANY ONGOING WILDFIRES THROUGH 9 PM CDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL OCCUR THURSDAY AND FRIDAY AS A
WEAK SURFACE BOUNDARY STALLS OVER THE AREA. ALTHOUGH WIDESPREAD
SEVERE STORMS ARE NOT ANTICIPATED...LOCALLY HEAVY RAINFALL AND
GUSTY WINDS WILL BE THE MAIN HAZARDS WITH ANY STORM.

OTHER HAZARDOUS WEATHER...
DANGEROUSLY HOT CONDITIONS WILL LIKELY RETURN BY SATURDAY AND
CONTINUE INTO EARLY NEXT WEEK WITH HEAT ADVISORIES PROBABLE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT THURSDAY.

MBS

In the hours before

Special weather statement, Jul 25, 4:53 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
453 PM CDT WED JUL 25 2012

OKZ004-005-252230-
HARPER OK-WOODS OK-
453 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARPER AND NORTHERN WOODS
COUNTIES UNTIL 530 PM CDT...

AT 452 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 11 MILES NORTHEAST OF BUFFALO TO NEAR ROSSTON...MOVING EAST AT
30 MPH. ANOTHER THUNDERSTORM CAPABLE OF PRODUCING STRONG WINDS WAS
NEAR THE KANSAS-OKLAHOMA BORDER NORTHWEST OF ALVA.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
HAIL UP TO ONE-HALF INCH DIAMETER...

LOCATIONS IMPACTED INCLUDE...
BUFFALO...LAVERNE...ROSSTON...CAPRON...SELMAN AND CAMP HOUSTON.

LAT...LON 3699 9856 3695 9855 3689 9855 3679 9923
      3680 9929 3677 9932 3667 10000 3700 10000
TIME...MOT...LOC 2152Z 251DEG 24KT 3698 9953 3684 9983

..SPEG.
Special weather statement, Jul 25, 5:35 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT WED JUL 25 2012

OKZ004-005-252300-
HARPER OK-WOODS OK-
535 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARPER AND WOODS COUNTIES
UNTIL 600 PM CDT...

AT 534 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 10 MILES NORTHEAST OF BUFFALO TO ROSSTON...MOVING NORTHEAST AT
20 MPH. ADDITIONAL SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL OF
STRONG WINDS WERE SCATTERED ACROSS THE NORTHERN HALF OF WOODS COUNTY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ALVA...BUFFALO...LAVERNE...FREEDOM...ROSSTON...CAPRON...SELMAN AND
CAMP HOUSTON.

LAT...LON 3700 9858 3699 9854 3674 9855 3673 9909
      3679 9914 3679 9926 3680 9929 3672 9930
      3670 9999 3700 10000
TIME...MOT...LOC 2234Z 229DEG 17KT 3697 9953 3686 9987

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:53 PM CDTSpecial Weather StatementOUNHarper37 min
Jul 25, 5:35 PM CDTSpecial Weather StatementOUNHarper25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.